Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 30, 2003, 11:41 PM CDT for Chautauqua County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 11:41 PM CDT (04:41 UTC)
- Expired
- May 1, 2003, 12:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chautauqua County, KS
The radar
The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1639 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 010441 SVRICT KSC019-010530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1140 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS * UNTIL 1230 AM CDT. * AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PERU...OR ABOUT 6 MILES SOUTHEAST OF SEDAN...MOVING EAST AT 30 MPH. THIS REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR CHAUTAUQUA COUNTY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... DAMAGING WINDS OF 70 TO 80 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHAUTAUQUA COUNTY UNTIL 1230 AM CDT. LAT...LON 3718 9614 3702 9618 3699 9604 3715 9600 $$ /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:35 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Apr 30, 7:35 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 735 PM CDT WED APR 30 2003 WE HAVE ISSUED A QUICK UPDATE TO NARROW DOWN THE AREA WHERE THE SEVERE WEATHER IS EXPECTED THIS EVENING. IT APPEARS MOST OF THE ACTIVITY WILL TAKE PLACE ALONG AND EAST OF THE TURNPIKE. THE REST OF THE FORECAST REMAINS UNCHANGED. -------------------------------------------------------------------- COX ...MESO UPDATE... LATEST LAPS SOUNDING SHOWD CAP WAS STILL HOLDING, BUT JUST BARELY. VIS SATL SHOWD LN OF CU JUST S OF ICT AREA ACRS SUMNER/HARPER COUNTIES. SUSPECT JUST A LTL MORE FORCING IS NEEDED TO ERODE CAP AND RELEASE VRY UNSTABLE AIRMASS ACRS SCNTRL KS. THIS COULD COME FROM INCREASED CONVERGENCE WITH SLGT BACKING OF NEAR SFC WNDS, AS USUALLY OCCURS TWD 00Z. MID LVL COLD ADVCTN WITH APPROACHING TROF TO OUR W COULD ALSO QUICKLY ERODE CAP AND ACT IN CONCERT, ALLOWING FOR RAPID STM DVLPMT ACRS SCNTRL KS, PROBLY JUST S AND E OF ICT, BTWN 00Z-02Z. POTNL FOR NEW TRIPLE POINT TO FORM ALG OKLA/KS BORDER AT DRYLN/CDFNT INTERSECTION TO THE SW OF ICT THIS EVENING, SO SVR POTNL WITH TORNADOES STILL A POSSIBILITY IF THIS WERE TO OCCUR. WL CONT TO MONITOR SATL/RADAR AND MESO DATA AVBL. KED ----------------------------------------------------------- PREVIOUS DISCUSSION... 320 PM CDT WED APR 30 2003 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF WHEN THE CONVECTION WILL BREAK OUT THIS AFTERNOON AND PLACEMENT. NEXT CONCERN IS FOR TOMORROW AFTERNOON IN SOUTHEAST KANSAS IF THAT ACTIVITY WILL DEVELOP OR NOT. TONIGHT: LATEST WATER VAPOR LOOP SHOWING A NICE SPEED MAX MOVING THROUGH THE TEXAS PANHANDLE WITH ACARS AND PROFILER DATA SUPPORTING UPPER LEVEL WINDS ON THE ORDER OF 70 TO 80KTS. THIS SPEED MAX IS PROGGED TO MOVE THROUGH NORTHERN OK WHICH WILL AID IN PUSHING THE DRY LINE EASTWARD ALONG WITH COOLING TEMPS ALOFT. AS A RESULT, WE SHOULD START TO SEE STORMS FIRING ALONG THE DRY LINE AFTER 00Z. THE INITIAL CONVECTION SHOULD START ACROSS NORTHEAST KANSAS NEAR THE WARM FRONTAL BOUNDARY WHERE THE CAP IS WEAKER. HOWEVER, TOPS LATEST SOUNDING SHOWS A VERY STRONG CAP OVER THAT REGION. FURTHER SOUTH IN SOUTH CENTRAL KANSAS THE POTENTIAL LOOKS TO BE A LITTLE LATER STILL AS THE DRY LINE PUSHES INTO THAT REGION LATER ON. WILL IT BE ENOUGH TO BREAK THE CAP OVER US. IT IS HARD TO SAY. IF IT DOES BREAK, THEN MOST OF THE ACTIVITY WILL BE MULTICELLULAR WITH SOME POTENTIAL FOR SUPERCELLS ALONG THE WARM FRONT. ACTIVITY SHOULD LINGER THROUGH MUCH OF THE EVENING AND THEN SLIDE INTO MISSOURI MAINLY AFTER MIDNIGHT. TOMORROW: MODELS SHOW THE SURFACE BOUNDARY SHIFTING TO SOUTHEAST KANSAS WITH LITTLE IF ANY DRY AIR PUSHING IN. AS A RESULT, LARGE CAPES WILL ONCE AGAIN BE IN PLACE TOMORROW AFTERNOON IN SOUTHEAST KANSAS. MODELS DO SHOW MUCH WEAKER SHEAR IN PLACE WHICH WILL KEEP THE STORMS MULTICELLULAR IN NATURE. THERE WILL BE A BOUNDARY IN PLACE IN THAT REGION, BUT WILL IT BE THE INITIATOR OR WILL IT BE AN OUTFLOW BOUNDARY. WE WILL HAVE TO WAIT AND SEE. THE NEXT PROBLEM FOR AIRLINE FOLKS WILL THE EXTENT OF THE LOW CLOUDS TOMORROW. WE SHOULD SEE THE LOW CLOUDS ON THE ORDER AOB 1KFT IN CENTRAL KANSAS PUSH INTO SOUTH CENTRAL KANSAS BY DAYBREAK. TEMPERATURES WILL BE ON THE COOL SIDE WITH COOLEST SPOTS BEHIND THE FRONT IN RUSSELL AND SALINA. TOMORROW NIGHT-FRIDAY: HIGH PRESSURE WILL BEGIN BUILDING IN FROM THE NORTHERN PLAINS AND ALLOW FOR CLEARING SKIES AND FAIRLY LIGHT WINDS. TEMPERATURES WILL BE ALSO BE ON THE MILD SIDE WITH HIGHS MAINLY IN THE 70S. SATURDAY-SUNDAY NIGHT: ALL THREE MODELS SHOW THE NEXT UPPER LEVEL WAVE DIGGING OFF THE COAST OF CALIFORNIA. THE GFS BRINGS THIS WAVE INTO THE CENTRAL PLAINS BY SUNDAY MORNING. THIS IS THE QUICKEST MODEL WHICH LOOKS PRETTY REASONABLE AT THE MOMENT AFTER LOOKING AT THE ENSEMBLE MEAN AND CANADIAN SOLUTION. THE UKMET/ECMWF IS QUITE A BIT SLOWER, BUT SINCE THE GFS IS THE MOST CONSISTENT MODEL SINCE THE LAST RUN WE ARE GOING ALONG WITH ITS SOLUTION IN BRINGING SOME ELEVATED CONVECTION TO THE CWFA SATURDAY. ON SUNDAY THE MODELS REALLY DIG AND CLOSE OFF THIS UPPER LEVEL FEATURE IN NEBRASKA. AS THIS SYSTEM DIGS, IT WILL ALLOW FOR THE LOW LEVEL MOISTURE PUSH BACK INTO THE REGION AS THE SURFACE LOW MOVES FROM THE SOUTHERN PLAINS INTO CENTRAL KANSAS. AS A RESULT, WE WILL KEEP THE MENTION OF THUNDERSTORMS THROUGH MONDAY. TUESDAY AND WEDNESDAY: MODELS SHOW THE UPPER LEVEL LOW PUSHING TO THE GREAT LAKES REGION. THIS WILL ALLOW FOR COOL HIGH PRESSURE TO BUILD INTO THE PLAINS. AS A RESULT, TEMPERATURES WILL BE ON THE MILD SIDE WITH DRY CONDITIONS EXPECTED. FCSTID = 18/COX ICT 57 75 51 71 / 40 10 0 5 HUT 53 73 49 69 / 30 10 0 5 EWK 54 73 50 69 / 30 10 0 5 EQA 58 75 52 70 / 50 10 0 5 WLD 59 77 52 72 / 40 20 5 5 RSL 50 71 47 67 / 30 5 0 5 GBD 50 71 47 67 / 30 5 0 5 SLN 53 72 47 67 / 30 5 0 5 MPR 54 73 50 69 / 30 10 0 5 CFV 63 82 56 73 / 40 30 5 5 CNU 62 79 54 72 / 50 30 5 5 K88 60 76 52 70 / 60 20 5 5 .ICT...NONE COX
Hazardous weather outlook, Apr 30, 3:48 PM CDT, 7 hours 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS SHOULD DEVELOP ACROSS THE REGION THIS AFTERNOON AND CONTINUE INTO TONIGHT. STORMS LOOK TO DEVELOP THIS AFTERNOON ALONG THE FRONT WHICH WILL BE DRAPED ACROSS CENTRAL KANSAS. THE AREA GREATEST AT RISK WILL BE ALONG AND SOUTH OF A HOISINGTON TO ELLSWORTH, TO SALINA LINE. MEANWHILE A DRY LINE WILL SURGE EASTWARD ACROSS SOUTHWESTERN KANSAS, AND MOVE INTO SOUTH CENTRAL KANSAS LATER IN THE AFTERNOON. STORMS ARE EXPECTED TO FIRE ALONG THIS DRY LINE IN THE AFTERNOON, MAINLY FOR AREAS ALONG AND EAST OF HUTCHINSON TO KINGMAN, TO ANTHONY LINE. THE STORMS SHOULD MOVE EASTWARD INTO SOUTHEASTERN KANSAS DURING THE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL, HOWEVER ISOLATED TORNADOES CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED LATER THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL BOUNDARY WILL PUSH INTO SOUTHEAST KANSAS BY THURSDAY AFTERNOON. AHEAD OF THIS FRONT, VERY UNSTABLE CONDITIONS WILL BE IN PLACE ONCE AGAIN. A FEW THUNDERSTORMS COULD FIRE ALONG THIS FRONT THURSDAY AFTERNOON AND HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE BEST POTENTIAL FOR THESE THUNDERSTORMS WILL BE MAINLY ALONG AND EAST OF A EUREKA TO WINFIELD LINE. ANOTHER STORM SYSTEM IS FORECAST TO BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA AS SOON AS SATURDAY. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CJ/COX
In the hours before
Local storm report, Apr 30, 9:43 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0943 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0929 PM 7N EL DORADO KS 0.88 INCH HAIL
04/30/2003 BUTLER
&&Local storm report, Apr 30, 9:45 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0945 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM 1W WINFIELD KS 0.88 INCH HAIL
04/30/2003 COWLEY
&&Local storm report, Apr 30, 10:14 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0912 PM 3E CAMBRIDGE KS WALL CLOUD
04/30/2003 COWLEY WALL CLOUD REPORTED BY ELK
CO. SHERIFFS OFFICER 4-5
MILES WEST OF ELK/COWLEY
LINE.
&&Local storm report, Apr 30, 10:27 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1024 PM CAMBRIDGE KS TORNADO
04/30/2003 COWLEY CQ COUNTY SPOTTERS REPORTED
TORNADO ON THE GROUND 3
MILES SOUTHEAST OF
CAMBRIDGE. CURRENTLY WORKING
ON CONFIRMATION AND ANY
REPORTS OF DAMAGE.
&&Local storm report, Apr 30, 10:38 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM IOLA KS 1.50 INCH HAIL
04/30/2003 ALLEN
&&Local storm report, Apr 30, 11:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 PM 7MI SO. OF BURNS 1MI E. KS 0.75 INCH HAIL
05/01/2003 BUTLER
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:41 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| Apr 30, 7:51 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| Apr 30, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 40 min |
| Apr 30, 8:29 PM CDT | Tornado Warning | ICT | Cowley | 46 min |
| Apr 30, 8:43 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 47 min |
| Apr 30, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| Apr 30, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| Apr 30, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Apr 30, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Apr 30, 9:17 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 43 min |
| Apr 30, 9:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Apr 30, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 29 min |
| Apr 30, 9:57 PM CDT | Tornado Warning | ICT | Cowley | 48 min |
| Apr 30, 10:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 32 min |
| Apr 30, 10:24 PM CDT | Tornado Warning | ICT | Chautauqua | 36 min |
| Apr 30, 10:32 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 58 min |
| Apr 30, 10:43 PM CDT | Tornado Warning | ICT | Cowley | 47 min |
| Apr 30, 10:54 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 51 min |
| Apr 30, 10:54 PM CDT | Tornado Warning | ICT | Chautauqua | 51 min |
| Apr 30, 11:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 55 min |
| Apr 30, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 57 min |
| Apr 30, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 46 min |
| Apr 30, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 49 min |
| May 1, 12:05 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 55 min |
| May 1, 12:16 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 44 min |
| May 1, 12:23 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 67 min |
| May 1, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 58 min |
| May 1, 12:47 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 43 min |
| May 1, 1:03 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 42 min |
| May 1, 1:20 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 40 min |
| May 1, 1:25 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 50 min |
| May 1, 1:47 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 43 min |
| May 1, 1:58 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 62 min |
| May 1, 2:14 AM CDT | Flash Flood Warning | ICT | Chautauqua | 5 hr |
| May 1, 2:18 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 57 min |
| May 1, 2:27 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 63 min |
| May 1, 2:45 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.